Following Illnesses & Deaths: Health Director Joins Growing Legion Of Vaping Critics
Newtown Health District Director Donna Culbert is among the growing chorus of critics speaking out about the negative health effects and possible health risks tied to vaping.
E-cigarette products, such as vapes, electronic nicotine delivery systems, and e-pipes, are battery-powered devices that are used to inhale aerosolized liquids. Aerosols inhaled from e-cigarette devices can contain harmful chemicals that injure the lungs.
The CDC recommends that youth, young adults, and pregnant women should not use e-cigarette products.
“I think whenever you inhale something aerosolized, especially at the frequency that users are doing it — because they predominantly contain nicotine, so its addictive — there are going to be health consequences,” Ms Culbert told The Newtown Bee. “But the [vaping hardware technology] and related activity is relatively new, so data are still pretty sparse as to the consequences.”
By September 12, the Connecticut Department of Public Health (DPH) was reporting that the number of Connecticut residents who were hospitalized for severe lung disease possibly related to using e-cigarette or vaping had risen to 11 cases. The first case of lung disease possibly tied to vaping was reported to DPH on August 14, 2019.
Seven patients are residents of Fairfield County, three reside in New Haven County, and one resides in New London County. All patients are between the ages of 15 and 50 years old; all are recovering and most have now been discharged from hospitals.
On September 6, WebMD reported that five people had already died from vaping-related lung disease and the number of total cases in the US tops 450. The latest victims are one from Indiana, a 65-year-old Minnesota resident who had lung disease and vaped THC products, and an older Los Angeles County resident who also vaped THC.
The other two were residents of Oregon and Illinois. The reports of illness have come from 33 states and one territory and have more than doubled over the preceding week, Science News reported on September 6.
The DPH is collaborating with the Centers for Disease Control and Prevention (CDC) and other state health departments to investigate the cause or causes of the illnesses.
Patients experienced symptoms such as cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, and fever. Many patients were hospitalized and required intensive medical treatment.
All patients reported using e-cigarette or vapor products, and many patients reported using products that contain cannabinoid products, such as tetrahydrocannabinol (THC).
The investigation has not yet identified any single substance or product that is linked to all cases.
“These illnesses are very concerning because the use of e-cigarette products is increasing in our state and nationally, particularly among our youth,” said DPH Commissioner Renée D. Coleman-Mitchell. “Some people might not be aware of the health risks associated with using these products. Anyone who has used e-cigarette products and experiences respiratory issues should seek medical care promptly because illnesses can become more severe without proper treatment.”
The Newtown health official said she aligns with Connecticut’s health commissioner and CDC, both about vaping in general and about the state’s obligation to proceed with and participate in the investigation.
“One of my main concerns is how many young people are vaping and about how users think this is a benign activity,” Ms Culbert said.
For people who use e-cigarette products, the CDC recommends not buying products off of the street and not modifying or adding any substances to the products. While this investigation is ongoing, the agency is requesting vape users to consider not using e-cigarette products.
Ms Culbert said if you do use e-cigarette products and you experience symptoms like those reported in this outbreak, seek medical care promptly.
“The CDC and the FDA will continue to alert the public throughout this investigation,” she said.
Science News recently reported that New York State’s Department of Health is eyeing one possible suspect substance, saying on September 5 that high levels of vitamin E acetate had been found in some vape products containing cannabis. Vitamin E acetate is a dietary supplement and ingredient in some skin care products but could be toxic when inhaled.
WebMD reports that public health officials are hoping details from individual cases and various states, as well as product sampling by the FDA, will offer patterns to help them better understand the condition and its link with the devices. Points To Consider If You Vape
WASHINGTON, DC — The CDC, US Food and Drug Administration (FDA), state and local health departments, and other clinical and public health partners are investigating a multistate outbreak of severe pulmonary disease associated with e-cigarette product (device, liquid, refill pod, and/or cartridge) use.
This investigation is ongoing and has not identified a cause, but all reported cases have a history of using e-cigarette products.
Regardless of the ongoing investigation, the CDC is recommending:
*Youth and young adults should not use e-cigarette products;
*Women who are pregnant should not use e-cigarette products;
*Adults who do not currently use tobacco products should not start using e-cigarette products;
*If you do use e-cigarette products, you should not buy these products off the street (for example, e-cigarette products with THC or other cannabinoids);
*You should not modify e-cigarette products or add any substances to these products that are not intended by the manufacturer;
*Adult smokers who are attempting to quit should use evidence-based treatments, including counseling and FDA-approved medications. If you need help quitting tobacco products, including e-cigarettes, contact your doctor or other medical provider.